Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 139, NWS Dodge City, KS

May 27, 20164 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2016, 7:24 PM CDT for 4 counties in Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 7:24 PM CDT (00:24 UTC)
Expired
May 27, 2016, 7:35 PM CDT
In force
11 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Edwards County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS53 KDDC 280024
SVRDDC
KSC047-083-135-145-280115-
/O.NEW.KDDC.SV.W.0139.160528T0024Z-160528T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 815 PM CDT

* AT 724 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURDETT...
  MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BURDETT AND ROZEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3810 9934 3806 9956 3831 9969 3835 9947
      3835 9943
TIME...MOT...LOC 0024Z 165DEG 24KT 3822 9950 

HAIL...1.25IN
WIND...60MPH

$$

TURNER
2 follow-up statements
376 
WWUS53 KDDC 280030
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI MAY 27 2016

KSC047-280039-
/O.CAN.KDDC.SV.W.0139.000000T0000Z-160528T0115Z/
EDWARDS KS-

730 PM CDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDWARDS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3810 9934 3812 9949 3831 9969 3835 9947
      3835 9943
TIME...MOT...LOC 0029Z 165DEG 24KT 3826 9951 

$$

KSC083-135-145-280115-
/O.CON.KDDC.SV.W.0139.000000T0000Z-160528T0115Z/
PAWNEE KS-NESS KS-HODGEMAN KS-
730 PM CDT FRI MAY 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND NORTHEASTERN HODGEMAN
COUNTIES...

AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BURDETT...MOVING NORTH AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BURDETT AND ROZEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3810 9934 3812 9949 3831 9969 3835 9947
      3835 9943
TIME...MOT...LOC 0029Z 165DEG 24KT 3826 9951 

HAIL...1.00IN
WIND...<50MPH

$$

TURNER
940 
WWUS53 KDDC 280035
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT FRI MAY 27 2016

KSC083-135-145-280044-
/O.CAN.KDDC.SV.W.0139.000000T0000Z-160528T0115Z/
PAWNEE KS-NESS KS-HODGEMAN KS-
735 PM CDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE...
SOUTHEASTERN NESS AND NORTHEASTERN HODGEMAN COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS. HALF INCH HAIL REMAINS POSSIBLE THROUGH 745 PM.
THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3810 9934 3812 9949 3831 9969 3835 9947
      3835 9943
TIME...MOT...LOC 0034Z 165DEG 24KT 3830 9952 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:50 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 27, 5:50 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
550 PM CDT FRI MAY 27 2016

...updated aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri May 27 2016

Immediate concern is the areal coverage and intensity of
convection the remainder of the afternoon into early evening. A
relatively cold upper low was moving into west central Kansas this
afternoon. It has developed a negative tilt as a speed max punches
around the southern periphery. Lightning has increased
dramatically under the cold pool across east central Colorado.
Farther east, the westerly boundary layer surge had moved into
my southeast counties. Across my northern counties an easterly
flow has developed with increasing theta-e air. With the cold
system moving east the likelihood of severe will continue into
the early evening hours.

Saturday should be a down day with the upper system far removed.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri May 27 2016

The upper flow becomes favorable again late in the weekend with
lowering heights again across the southwest. Deep boundary layer
moisture will be moving back into the high plains during the early
part of the period. All the deterministic models due indicate at
least a weak s/wv trough moving out late Sunday and these models
generate an MCS looking signal.

Additional chances for convection will exist until later in the
week as it appears a strong s/wv trough drops southeast out of the
northern branch of the westerlies. This should bring a fairly
strong cool front south into western Kansas by Wednesday. Details
beyond mid-week are uncertain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri May 27 2016

VFR is expected through the TAF period. Have CB/TS for KDDC
based off radar for the first few hours. Convection should
be north of KGCK/KHYS. There will be a bkn080 deck. Winds will be
southwesterly and eventually become W/NW 5-10 kt by morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  80  58  82 /  40  10  10  50
GCK  51  81  56  83 /  40  10  10  30
EHA  51  81  54  84 /  10  10  10  30
LBL  53  81  57  84 /  10  10  10  40
HYS  55  77  57  81 /  40  10  10  30
P28  58  81  62  82 /  40  10  10  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...Sugden
Hazardous weather outlook, May 27, 4:20 AM CDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT FRI MAY 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-280930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY
BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH
BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...

CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 27, 5:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 S HEALY               38.56N 100.63W
05/10/2016  M1.75 INCH       LANE               KS   LAW ENFORCEMENT

&&
Local storm report, May 27, 5:58 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             13 S DIGHTON            38.29N 100.47W
05/27/2016  M1.00 INCH       LANE               KS   STORM CHASER

&&
Local storm report, May 27, 6:35 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TORNADO          2 E RANSOM              38.64N 99.89W
05/27/2016                   NESS               KS   STORM CHASER

&&
Local storm report, May 27, 6:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TORNADO          2 E RANSOM              38.64N 99.89W
05/27/2016                   NESS               KS   LAW ENFORCEMENT

&&
Local storm report, May 27, 6:43 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             5 N ALAMOTA             38.51N 100.31W
05/27/2016  M1.00 INCH       LANE               KS   STORM CHASER

&&
Local storm report, May 27, 6:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TORNADO          4 ESE RANSOM            38.61N 99.86W
05/27/2016                   NESS               KS   TRAINED SPOTTER

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:52 PM CDTSpecial Weather StatementDDCRush38 min
May 27, 8:04 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush36 min
May 27, 8:43 PM CDTSpecial Weather StatementDDCTrego47 min
May 27, 9:03 PM CDTSpecial Weather StatementDDCPawnee42 min
May 27, 9:34 PM CDTSpecial Weather StatementDDCEllis41 min
May 27, 9:37 PM CDTSpecial Weather StatementDDCStafford38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.